Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 80, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 3, 2013, 1:00 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2013, 1:00 PM MST (20:00 UTC)
- Expired
- Sep 3, 2013, 1:45 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 28 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608 WUUS55 KTWC 032000 SVRTWC AZC019-032045- /O.NEW.KTWC.SV.W.0080.130903T2000Z-130903T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 100 PM MST TUE SEP 3 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GREEN VALLEY... * UNTIL 145 PM MST * AT 1254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF SAHUARITA...OR 11 MILES EAST OF GREEN VALLEY...AND MOVING WEST AT 5 TO 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND DENSE BLOWING DUST FOLLOWED BY HEAVY RAIN WITH THIS STORM. && LAT...LON 3176 11106 3204 11103 3194 11072 3176 11073 TIME...MOT...LOC 1959Z 093DEG 5KT 3186 11084 $$ MEYER
2 follow-up statements
476 WWUS55 KTWC 032016 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 116 PM MST TUE SEP 3 2013 AZC019-032045- /O.CON.KTWC.SV.W.0080.000000T0000Z-130903T2045Z/ PIMA AZ- 116 PM MST TUE SEP 3 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST EAST OF INTERSTATE 19 BETWEEN SAHUARITA AND GREEN VALLEY...MOVING WEST AT 5 TO 10 MPH. LAT...LON 3176 11106 3204 11103 3194 11072 3176 11073 TIME...MOT...LOC 2016Z 100DEG 5KT 3184 11094 $$ MEYER
205 WWUS55 KTWC 032045 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST TUE SEP 3 2013 AZC019-032055- /O.EXP.KTWC.SV.W.0080.000000T0000Z-130903T2045Z/ PIMA AZ- 145 PM MST TUE SEP 3 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS EXPIRED... AT 145 PM MST THE STRONGEST THUNDERSTORM ACTIVITY HAD SHIFTED WEST OF INTERSTATE 19. LAT...LON 3176 11106 3204 11103 3194 11072 3176 11073 TIME...MOT...LOC 2045Z 100DEG 5KT 3185 11099 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 8:40 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Sep 3, 8:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 840 AM MST TUE SEP 3 2013 .SYNOPSIS...TODAY SHOULD BE A MUCH MORE ACTIVE DAY ACROSS SOUTHEAST ARIZONA. DRIER AIR MOVING IN FROM THE EAST WILL LIMIT THUNDERSTORMS TO MAINLY THE HIGHER TERRAIN WEDNESDAY THROUGH FRIDAY. TROPICAL MOISTURE MAY RETURN TO THE AREA OVER THE WEEKEND FOR AN INCREASE IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .DISCUSSION...GREAT TRENDS ON THE FORECAST FROM PREVIOUS SHIFT WITH DIFFLUENT AREA NORTH OF THE EASTERLY LOW AS WELL AS ASSOCIATED CLOUD FIELD WITH EMBEDDED SHOWERS SPREADING INTO EASTERN ZONES THIS MORNING FROM NEW MEXICO. PRECIPITABLE WATER BACK UP TO 1.4 INCHES ON 12Z KTWC SOUNDING WITH NICE -7C H5 AIR SPREADING IN FROM SOUTHERN NEW MEXICO TODAY. CLOUD COVER COULD INHIBIT INITIAL HEATING IN EASTERN ZONES...THE SWEET SPOT WITH THE BEST COMBINATION OF SOLAR INSOLATION AND ASSIST FROM THE FAVORABLE UPPER LEVEL CONDITIONS WILL PROBABLY END UP IN SOUTHWEST COCHISE...SANTA CRUZ...AND EASTERN PIMA COUNTIES BY MID TO LATE AFTERNOON. DECENT CHANCE AT LARGER SCALE ORGANIZATION AT THIS POINT OR IMMEDIATELY DOWNSTREAM JUST WEST OF TUCSON. MADE SOME SMALL ADJUSTMENTS REFLECTING THIS WHILE SHOWING A SHARPER DROP IN POP VALUES IN EASTERN AREAS BEHIND THESE FEATURES AFTER 00Z. && .PREV DISCUSSION...LAST NIGHTS UPPER AIR PLOTS PLACED MID-LEVEL HIGH OVER CENTRAL NM WHILE THIS MORNINGS WATER VAPOR IMAGERY SHOWED THAT THE INVERTED TROF THAT WAS OVER EASTERN TEXAS MONDAY WAS OVER CENTRAL MEXICO MOVING TO THE SW. WATER VAPOR ALSO SHOWED SIGNIFICANTLY DRIER AIR EAST OF THE SWRN NM MID-LEVEL CLOUD BAND. BLENDED PRECIPITABLE WATER IMAGERY THIS AM SHOWED VALUES ACROSS SE AZ TO EL PASO RANGED FROM 1.20"-1.40". TOOK A QUICK LOOK AT THE 12Z MONDAY RUNS OF THE UOFA WRF NAM/GFS AND THEY BOTH DIDN'T HAVE THIS SWRN NM CLOUD BAND. SO THEY ARE OF NO USE THIS MORNING. WILL HAVE TO WAIT A BIT FOR THE 06Z RUNS. OF THE THREE FOUR NUMERICAL MODELS...ONLY THE NAM WAS HANDLING THE CLOUD COVER OVER SWRN NM. SO WILL LEAN TODAYS FORECAST ON THE 00Z/06Z NAM/NAMDNG5 OUTPUT. THUS EXPECT ISOLATED SHOWERS TO DEVELOP LATER THIS MORNING E OF A SAFFORD-BISBEE LINE. WITH MID-LEVEL STEERING FLOW FORECAST TO BE IN THE 15-20 MPH RANGE...STORMS WILL HAVE NO PROBLEM MOVING OFF THE HIGHER TERRAIN. OUTFLOW INTERACTIONS WILL CONTINUE TO DEVELOP STORMS IN THE VALLEYS. MAIN THREAT FROM STORMS WILL BE LOCALLY HEAVY RAIN...WITH A FEW WET MICROBURST STORMS WITH DRIER AIR PUNCHING IN FROM THE E. OVERALL A MUCH MORE ACTIVE DAY THEN WHAT OCCURRED OVER THE LABOR DAY HOLIDAY WEEKEND WITH STORMS MOVING OUT INTO THE LOWER DESERTS TONIGHT. SHOULD ALSO BE MORE ACTIVE ACROSS SONORA MEXICO AS THIS AREA CLOSER TO INVERTED TROF. HIGHS TODAY WILL NEAR OR SLIGHTLY WARMER THAN MONDAY. MUCH DRIER AIR ACROSS THE REGION WED/THU WITH PW VALUES BELOW 1" ACROSS ERN 2/3RDS OF FORECAST AREA. WILL GO WITH VERY LOW END MONSOON FORECAST WITH ANY STORMS THAT DO DEVELOP MAINLY OVER/NEAR THE MOUNTAINS. HIGHS WILL BE 3-5 DEGREES ABOVE NORMAL. FRIDAY INTO THIS WEEKEND...MODELS ARE SUGGESTING THAT MOISTURE WILL RETURN TO THE AREA AS UPPER HIGH WEAKENS OVER THE AREA. LATEST TROPICAL WEATHER OUTLOOK FROM THE HURRICANE CENTER INDICATED THAT THE AREA OF DISTURBED WEATHER OFF THE SWRN COAST OF MEXICO HAS A VERY GOOD CHANCE OF BECOMING THE NEXT NAMED TROPICAL STORM LATER THIS WEEK. 00Z ECMWF TAKES THIS SYSTEM INTO THE GULF OF CALIFORNIA ON FRIDAY WHILE CANADIAN WAS JUST OFF SRN BAJA COAST WITH GFS HAVING THE FURTHER WEST SOLUTION. BY SUNDAY...ECMWF HAS MID-LEVEL CIRCULATION OVER NRN GULF OF CALIFORNIA...CANADIAN NEAR BAJA SPUR AND GFS WELL OUT IN THE PACIFIC. AT THIS TIME...WELL TO EARLY TO MAKE A DECISION ON WHICH MODEL IS CORRECT SO FOR NOW WILL GO WITH CLIMO POPS THIS WEEKEND. && .AVIATION...FEW-SCT CLOUDS AT 9-13K FT AGL THRU 03/17Z...THEN SCT-BKN CLOUDS AT 7-11 K FT AGL. SCT TSRA/SHRA DEVELOPING AFT 03/19Z AND PERSISTING THROUGH 04/04Z. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS. OTHERWISE...SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 04/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING...OTHERWISE EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE UPCOMING WEEKEND. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...DAYTIME TEMPERATURES WILL REMAIN ABOVE NORMAL THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER
In the hours before
Special weather statement, Sep 3, 12:53 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1253 PM MST TUE SEP 3 2013 AZZ504-514-032030- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 1253 PM MST TUE SEP 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 130 PM MST... AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A PAIR OF STRONG THUNDERSTORMS NEAR THE CATALINAS AND RINCONS JUST NORTH AND EAST OF TUCSON...MOVING WEST AND NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...ORO VALLEY...MOUNT LEMMON/SUMMERHAVEN AND CATALINA STATE PARK. THESE STORMS MAY INTENSIFY AND SPREAD FURTHER INTO VALLEY LOCATIONS IN AND AROUND THE TUCSON AREA. LAT...LON 3247 11107 3250 11075 3213 11060 3209 11079 TIME...MOT...LOC 1952Z 150DEG 5KT 3239 11079 MEYER
Special weather statement, Sep 3, 12:53 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST TUE SEP 3 2013
AZZ503-504-513-032030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1253 PM MST TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND CENTRAL
SANTA CRUZ COUNTIES UNTIL 130 PM MST...
AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF NOGALES. THIS STORM WAS
MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO...KINO
SPRINGS...PATAGONIA LAKE...TUMACACORI...AMADO AND ARIVACA JUNCTION.
LAT...LON 3142 11116 3152 11116 3172 11116 3181 11116
3181 11104 3159 11077 3134 11078
TIME...MOT...LOC 1953Z 180DEG 0KT 3135 11104
JJBThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 12:53 PM MST | Special Weather Statement | TWC | 37 min | |
| Sep 3, 12:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 3, 1:23 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 3, 1:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.